Oklahoma, 2015

Flood in Oklahoma, March 13 to 15, 2015

March 13 to 15, 2015 · NWS TSA · 1 event in 1 county or zone

A slow moving upper level storm system moved into eastern Oklahoma from the south and interacted with very moist air that was already in place across the area. Widespread heavy rainfall occurred across east central and southeastern Oklahoma with much of the area receiving between two and four inches of rain over a several day period of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow moving upper level storm system moved into eastern Oklahoma from the south and interacted with very moist air that was already in place across the area. Widespread heavy rainfall occurred across east central and southeastern Oklahoma with much of the area receiving between two and four inches of rain over a several day period of time. This widespread heavy rainfall resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 8:23 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 13, 8:23 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
923 PM CDT FRI MAR 13 2015

.DISCUSSION...
AREA OF RAIN CONTINUES FROM FAR NW ARKANSAS ACROSS MUCH OF
EASTERN OKLAHOMA THIS EVENING...THOUGH RADAR TRENDS HAVE SHOWN A
CONTINUED SHRINKING OF MAIN PRECIP AREA OVER THE LAST FEW HOURS.
THIS TREND SHOULD CONTINUE OVERNIGHT AS THE MID LEVEL SYSTEM
CONTINUES TO SHEAR APART AND LEAVE WEAK UPPER TROUGH IN ITS PLACE
INTO SATURDAY. RAINFALL AMOUNTS MOSTLY BETWEEN 1 AND 2 INCHES
WITHIN THE HEAVIEST RAINFALL AXIS WITH ONLY MINOR FLOODING ISSUES
REPORTED...AND GIVEN RADAR TRENDS AND SHORT TERM MODEL FORECAST IT
APPEARS THE HEAVIEST RAINFALL IS ABOUT DONE. ANOTHER FORECAST
UPDATE HAS BEEN SENT TO ACCOUNT FOR SHORT TERM TRENDS.

&&

.PREV DISCUSSION... /ISSUED 626 PM CDT FRI MAR 13 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
IFR/OCCASIONAL MVFR CIGS WILL PERSIST THIS EVENING IN AREAS
OF WIDESPREAD RAIN. RAIN IS EXPECTED TO DIMINISH IN COVERAGE
AFTER 06Z...BUT MAY LINGER INTO TOMORROW MORNING ACROSS
SOUTHEAST OK AND WESTERN AR. CIGS EXPECTED TO IMPROVE TO
VFR ACROSS NORTHEAST OK AFTER 06-08Z...WITH MVFR CIGS LASTING
INTO FRIDAY FOR THE REMAINING TAF SITES.

PREV DISCUSSION... /ISSUED 330 PM CDT FRI MAR 13 2015/

DISCUSSION...
WIDESPREAD RAINS ONGOING ACROSS THE REGION AS MID LEVEL
CIRCULATION NEAR THE ARKLATEX INTERACTS WITH A HIGHLY ATYPICAL
MOISTURE PLUME FOR THIS TIME OF THE YEAR. OBSERVED RAINFALL
AMOUNTS COMBINED WITH FORECAST AMOUNTS OVERNIGHT INTO SATURDAY
SUPPORT ANY FLOOD RISK WILL BE ISOLATED AND NOT REQUIRE A WATCH.

FRONTAL BOUNDARY WILL PUSH SOUTHWARD TOMORROW USHERING DRIER AIR
SOUTHWARD...THOUGH THE PERSIST MID LEVEL TROUGH WILL BE SLOW TO
CLEAR THE AREA AND LIGHT PRECIP MAY PERSIST ACROSS FAR E OK / W AR
WELL INTO SATURDAY AFTERNOON. MINIMAL COOLING IS EXPECTED BEHIND
THIS FRONT WITH CLEARING SKIES AND QUICK REBOUND IN TEMPS EXPECTED
SUNDAY WITH EVEN WARMER READINGS ON MONDAY.

THE NEXT COLD FRONT ARRIVES MONDAY NIGHT COOLING TEMPS NEARER
SEASONAL NORMALS. THE NEXT PRECIP CHANCES WILL BE ASSOCIATED WITH
THE UPPER LOW CURRENTLY OVER WESTERN MEXICO...WHICH WILL BE NEARLY
STATIONARY UNTIL EARLY NEXT WEEK. AS THIS FEATURE LIFTS NORTHWARD
ANOTHER PLUME OF DEEP MOISTURE WILL BE DRAWN NORTHWARD AND
WIDESPREAD RAINS LOOK LIKELY ACROSS THE SOUTHERN PLAINS TUESDAY
NIGHT THROUGH WEDNESDAY. BY LATE NEXT WEEK THE PATTERN LOOKS A BIT
MORE PROGRESSIVE ACROSS THE SOUTHERN STATES AND LOW PRECIP CHANCES
WILL BE MAINTAINED UNTIL A CLEARER TIMING OF ANY SPECIFIC WAVES
CAN BE FOUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  64  41  71 /  90  20   0   0
FSM   53  60  47  70 / 100  70  20  10
MLC   52  62  47  69 / 100  60  20  10
BVO   47  66  37  72 /  20  10   0   0
FYV   50  59  41  68 / 100  60  10   0
BYV   49  60  41  67 / 100  60  10   0
MKO   51  63  43  70 / 100  50  10   0
MIO   49  63  39  69 / 100  10   0   0
F10   51  64  44  70 / 100  40  10  10
HHW   53  60  51  68 /  30  50  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....99
Hazardous weather outlook, Mar 13, 4:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT FRI MAR 13 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI MAR 13 2015

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
WIDESPREAD RAIN WILL CONTINUE ACROSS ALL OF EASTERN OKLAHOMA AND
WESTERN ARKANSAS THROUGH EARLY TONIGHT. RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE LIKELY ACROSS MUCH OF THE AREA THROUGH TONIGHT...WITH
LOCALLY HEAVIER TOTALS ACROSS NORTHWEST ARKANSAS. SOME MINOR
FLOODING MAY OCCUR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...HIGH WIND POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE RAIN WILL BEGIN TO SHIFT EAST OF THE AREA ON SATURDAY MORNING
WITH ONLY A FEW LINGERING SHOWERS REMAINING. MILD CONDITIONS ARE
EXPECTED INTO EARLY NEXT WEEK. SHOWER AND THUNDERSTORM CHANCES
WILL ONCE AGAIN INCREASE TUESDAY NIGHT INTO WEDNESDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES OUT OF THE DESERT SOUTHWEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
March 13, 10:15 PM CST to March 15, 11:45 PM CST
Where
Le Flore County, 0.57 mi N of Shady Pt to 2.5 mi NE of Coal Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.138, -94.668

The Poteau River near Panama rose above its flood stage of 29 feet at 11:15 pm CDT on March 13th. The river crested at 33.35 feet at 10:00 pm CDT on the 14th, resulting in moderate flooding. Agricultural land was flooded and several county roads were under water and closed due to flooding. The river fell below flood stage at 12:45 am CDT on the 16th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568973.